Facebook Pixel
EmpowHER Guest

How Much Can CPAP for Sleep Apnea Raise T & If not...T Injections or Bioidentical T?

By Anonymous August 1, 2009 - 2:10pm
Rate This

I've recently been diagnosed with moderately severe Sleep Apnea (OSA) following a sleep study. After a week of experimenting with mouth/nasal masks on the CPAP, I have found the Nasal Pillow to be the most comfortable and it appears to be dramatically reducing my apneas and providing me with some much needed sleep.

I also received a low Total Testosterone (181) result following recent blood tests (I am a 56 year old male, and I "feel" like I'm 15-20 years older than I really am, with out the drive & vitality to function optimally with good cognitive function. My conventional MD prescribed intra-muscular T injections (every two weeks) which I have not yet begun. I have read up a bit on the subject (Abraham Morgentaler's new book "Testosterone for Life") and reviewed info on the BodyLogicMD sites related to Bioidentical hormone replacement.

My question is this: there is evidence to show that my lack of sleep may be contributing to my low T results. From what I understand, without the necessary sleep, my body can't produce enough Human Growth Hormone (HGH) to produce adequate levels of testosterone. Am I better off waiting 2-3 months to see if the CPAP machine has the indirect effect of raising my bioavailable Free T, at which point I can have an Analog Free T blood test; or will it be too long a wait before my T reaches normal levels (if indeed, this actually is a common response)?

Should I just go ahead and take the T injections? Or, if moving forward with some kind of Testosterone Replacement Therapy is called for (rather than waiting), what are the advantages of taking a bioidentical cream vs. the injection. What are the possible risks with both these avenues?

Thanks! (DJC)

Add a Comment1 Comments

Hi, DJC, and welcome to EmpowHer! Thanks so much for your question.

First of all, let me say how happy I am for you that you're getting some much-needed sleep. I'm sure the journey through sleep deprivation and sleep apnea was absolutely no fun. You probably are still amazed at how it feels to simply wake up from a good night's rest! Your body has a lot of time to make up for, doesn't it?

One thing to consider, in making your decision about testosterone treatment, is this: Whenever you overlay two new treatments, it can be difficult to know, for sure, the effect of either one on its own. So waiting 2-3 months could provide you with that knowledge.

That said, with a testosterone level of 181 (when it seems like your levels should be more like 550), I couldn't find evidence that a CPAP machine could help it improve that much. That's a nearly 300% increase you're hoping to see.

You may be familiar with this already, but here's a 2006 study that discusses this issue, with a sample of 225/43 men over 3 months:


In that study, it does say that total testosterone (but not free) increased "significantly" after the three months, but it doesn't give specifics. It also mentions that the diminished hormonal levels were related to how serious a person's sleep apnea was. Since you say yours is moderately severe, I can understand why you are interested in the CPAP machine's effect on your levels overall.

I found another study, but as there were only 5 participants, am not sure that it would be as useful.

Question: Do you have different doctors? Is your sleep doctor in touch with your conventional doctor? I ask because I'm interested in what each of them would think about your question. I'm also concerned that you only mention testosterone; did your doctor measure all of your hormones? Including thyroid? (And am I correct in assuming that he is a general M.D., as opposed to an endocrinologist? If so, would it be to your benefit to seek a second opinion from an endocrinologist?)

On a cream vs. an injection, the advantage would be that the levels of testosterone in your system would be more consistent, since you would be using it (presumably) on a daily basis. With an injection, it seems like the levels would constantly increase and then decrease, which might be annoying at best and debilitating at worst, depending on how it affects you.

Are you having other symptoms of low testosterone? Libido or weight issues in addition to the cognitive issues? Was your MD sensitive to these as well?

August 3, 2009 - 10:16am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Sleep Apnea

Get Email Updates

Sleep Apnea Guide

HERWriter Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!